Evaluation of offspring size-number invariants in 12 species of lizard

T. Uller, G. M. While, E. Wapstra, D. A. Warner, B. A. Goodman, L. Schwarzkopf, Tracy Lee Langkilde, P. Doughty, R. S. Radder, D. H. Rohr, C. M. Bull, R. Shine, M. Olsson

Research output: Contribution to journalArticle

12 Citations (Scopus)

Abstract

The optimal division of resources into offspring size vs. number is one of the classic problems in life-history evolution. Importantly, models that take into account the discrete nature of resource division at low clutch sizes suggest that the variance in offspring size should decline with increasing clutch size according to an invariant relationship. We tested this prediction in 12 species of lizard with small clutch sizes. Contrary to expectations, not all species showed a negative relationship between variance in offspring size and clutch size, and the pattern significantly deviated from quantitative predictions in five of the 12 species. We suggest that the main limitation of current size-number models for small clutch sizes is that they rely on assumptions of hierarchical allocation strategies with independence between allocation decisions. Indeed, selection may favour alternative mechanisms of reproductive allocation that avoid suboptimal allocation imposed by the indivisible fraction at low clutch sizes.

Original languageEnglish (US)
Pages (from-to)143-151
Number of pages9
JournalJournal of Evolutionary Biology
Volume22
Issue number1
DOIs
StatePublished - Jan 1 2009

Fingerprint

clutch size
lizard
lizards
prediction
resource
evaluation
life history
allocation

All Science Journal Classification (ASJC) codes

  • Ecology, Evolution, Behavior and Systematics

Cite this

Uller, T., While, G. M., Wapstra, E., Warner, D. A., Goodman, B. A., Schwarzkopf, L., ... Olsson, M. (2009). Evaluation of offspring size-number invariants in 12 species of lizard. Journal of Evolutionary Biology, 22(1), 143-151. https://doi.org/10.1111/j.1420-9101.2008.01629.x
Uller, T. ; While, G. M. ; Wapstra, E. ; Warner, D. A. ; Goodman, B. A. ; Schwarzkopf, L. ; Langkilde, Tracy Lee ; Doughty, P. ; Radder, R. S. ; Rohr, D. H. ; Bull, C. M. ; Shine, R. ; Olsson, M. / Evaluation of offspring size-number invariants in 12 species of lizard. In: Journal of Evolutionary Biology. 2009 ; Vol. 22, No. 1. pp. 143-151.
@article{1c21972b7d3842fab9f6afc067cf6b09,
title = "Evaluation of offspring size-number invariants in 12 species of lizard",
abstract = "The optimal division of resources into offspring size vs. number is one of the classic problems in life-history evolution. Importantly, models that take into account the discrete nature of resource division at low clutch sizes suggest that the variance in offspring size should decline with increasing clutch size according to an invariant relationship. We tested this prediction in 12 species of lizard with small clutch sizes. Contrary to expectations, not all species showed a negative relationship between variance in offspring size and clutch size, and the pattern significantly deviated from quantitative predictions in five of the 12 species. We suggest that the main limitation of current size-number models for small clutch sizes is that they rely on assumptions of hierarchical allocation strategies with independence between allocation decisions. Indeed, selection may favour alternative mechanisms of reproductive allocation that avoid suboptimal allocation imposed by the indivisible fraction at low clutch sizes.",
author = "T. Uller and While, {G. M.} and E. Wapstra and Warner, {D. A.} and Goodman, {B. A.} and L. Schwarzkopf and Langkilde, {Tracy Lee} and P. Doughty and Radder, {R. S.} and Rohr, {D. H.} and Bull, {C. M.} and R. Shine and M. Olsson",
year = "2009",
month = "1",
day = "1",
doi = "10.1111/j.1420-9101.2008.01629.x",
language = "English (US)",
volume = "22",
pages = "143--151",
journal = "Journal of Evolutionary Biology",
issn = "1010-061X",
publisher = "Wiley-Blackwell",
number = "1",

}

Uller, T, While, GM, Wapstra, E, Warner, DA, Goodman, BA, Schwarzkopf, L, Langkilde, TL, Doughty, P, Radder, RS, Rohr, DH, Bull, CM, Shine, R & Olsson, M 2009, 'Evaluation of offspring size-number invariants in 12 species of lizard', Journal of Evolutionary Biology, vol. 22, no. 1, pp. 143-151. https://doi.org/10.1111/j.1420-9101.2008.01629.x

Evaluation of offspring size-number invariants in 12 species of lizard. / Uller, T.; While, G. M.; Wapstra, E.; Warner, D. A.; Goodman, B. A.; Schwarzkopf, L.; Langkilde, Tracy Lee; Doughty, P.; Radder, R. S.; Rohr, D. H.; Bull, C. M.; Shine, R.; Olsson, M.

In: Journal of Evolutionary Biology, Vol. 22, No. 1, 01.01.2009, p. 143-151.

Research output: Contribution to journalArticle

TY - JOUR

T1 - Evaluation of offspring size-number invariants in 12 species of lizard

AU - Uller, T.

AU - While, G. M.

AU - Wapstra, E.

AU - Warner, D. A.

AU - Goodman, B. A.

AU - Schwarzkopf, L.

AU - Langkilde, Tracy Lee

AU - Doughty, P.

AU - Radder, R. S.

AU - Rohr, D. H.

AU - Bull, C. M.

AU - Shine, R.

AU - Olsson, M.

PY - 2009/1/1

Y1 - 2009/1/1

N2 - The optimal division of resources into offspring size vs. number is one of the classic problems in life-history evolution. Importantly, models that take into account the discrete nature of resource division at low clutch sizes suggest that the variance in offspring size should decline with increasing clutch size according to an invariant relationship. We tested this prediction in 12 species of lizard with small clutch sizes. Contrary to expectations, not all species showed a negative relationship between variance in offspring size and clutch size, and the pattern significantly deviated from quantitative predictions in five of the 12 species. We suggest that the main limitation of current size-number models for small clutch sizes is that they rely on assumptions of hierarchical allocation strategies with independence between allocation decisions. Indeed, selection may favour alternative mechanisms of reproductive allocation that avoid suboptimal allocation imposed by the indivisible fraction at low clutch sizes.

AB - The optimal division of resources into offspring size vs. number is one of the classic problems in life-history evolution. Importantly, models that take into account the discrete nature of resource division at low clutch sizes suggest that the variance in offspring size should decline with increasing clutch size according to an invariant relationship. We tested this prediction in 12 species of lizard with small clutch sizes. Contrary to expectations, not all species showed a negative relationship between variance in offspring size and clutch size, and the pattern significantly deviated from quantitative predictions in five of the 12 species. We suggest that the main limitation of current size-number models for small clutch sizes is that they rely on assumptions of hierarchical allocation strategies with independence between allocation decisions. Indeed, selection may favour alternative mechanisms of reproductive allocation that avoid suboptimal allocation imposed by the indivisible fraction at low clutch sizes.

UR - http://www.scopus.com/inward/record.url?scp=58149092183&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=58149092183&partnerID=8YFLogxK

U2 - 10.1111/j.1420-9101.2008.01629.x

DO - 10.1111/j.1420-9101.2008.01629.x

M3 - Article

C2 - 19120815

AN - SCOPUS:58149092183

VL - 22

SP - 143

EP - 151

JO - Journal of Evolutionary Biology

JF - Journal of Evolutionary Biology

SN - 1010-061X

IS - 1

ER -

Uller T, While GM, Wapstra E, Warner DA, Goodman BA, Schwarzkopf L et al. Evaluation of offspring size-number invariants in 12 species of lizard. Journal of Evolutionary Biology. 2009 Jan 1;22(1):143-151. https://doi.org/10.1111/j.1420-9101.2008.01629.x